Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 166, NWS Wichita, KS

July 25, 1995Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 1995, 4:46 PM CDT for Butler County, Kansas. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Jul 25, 1995, 4:46 PM CDT (21:46 UTC)
Expired
Jul 25, 1995, 5:45 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1995-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1995-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 252149 RRA
SVRICT
KSC015-252245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT TUE JUL 25 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...BUTLER COUNTY
 
AT 443 PM...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR
WHITEWATER...OR 21 MILES NORTHWEST OF ELDORADO. THE STORM WAS MOVING
SOUTHEAST 25 MPH AND WILL REACH POTWIN BY 500 PM AND ELDORADO AND
ELDORADO STATE PARK BY 530 PM.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
KIRKWOOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:11 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 25, 3:11 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT TUE JUL 25 1995

NO SIGNIF CHANGES...

18Z SFC MAP INDCTS TROF/WK DRYLINE OVR WRN KS.  VRY HI DWPTS OVR ERN
1/2 KS W/ ICT DWPT 75 DEG.  CDFNT STILL BACK UP OVR NRN NE W/ LO PRES
OVR SERN SD.  CURRNT 88D DEPICTS SCT RW/TRW OVR N CENT KS GENL MOVG
EAST. MEAN FLOW WILL SHOULD MOVE THIS ESE.

FOR THIS EVENING AND OVERNITE...UA TROF OVR PLAINS STATES NEXT 24 HRS.
GRIDD DATA: 500MB DEPICTS DECENT SHTWV AND COLD POCKET OF -12 OVR ERN
KS/WRN MO. 700MB DEPICTS DECENT DRYING OVRNITE ADDING TO
DESTABLIZATION.  850MB RH INCR TO 12C+ TONITE W/ SSW FLOW.  THEREFORE
THINK PCPN WILL START SOMETIME DURING THE EARLY EVENING HRS WITH GOOD
POTENTIAL FOR OVRNITE TRW.  WITH WBZ AROUND 10K FT AND SLIGHTLY
HIER...WOULD EXPECT SVR THREAT TO BE MAINLY WNDS.  FOR TEMPS TMRW
DECIDED TO GO BASICALLY W/ FWC AS WITH MOISTURE MOVING EAST AND STRONG
WAA ALOFT...SHOULD BEGIN ANOTHER TREND TOWARDr DRY AND HOT.

RSL 68/100 40  SLN 68/100 40
ICT 72/100 30  HUT 72/100 30
CNU 72/95  42

RENO

In the hours before

Special weather statement, Jul 25, 11:38 AM CDT, 5 hours 8 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-260500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1137 AM CST TUE JUL 25 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

A MOIST AND UNSTABLE AIRMASS IS PRESENT OVER THE EASTERN 2/3RDS OF THE
STATE WITH AN UPPER AIR DISTURBANCE OFF TO THE NORTHWEST OF KANSAS AT
THIS TIME.  AS THIS UPPER AIR SYSTEM MOVES INTO THE REGION LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS...THUNDERSTORMS WILL DEVELOP IN
PORTIONS OF CENTRAL KANSAS AND MOVE INTO EASTERN KANSAS LATER THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL PRIMARILY
PRODUCE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE DAY OR THIS EVENING.

REESE
Special weather statement, Jul 25, 12:37 PM CDT, 4 hours 9 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-260500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1137 AM CST TUE JUL 25 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

A MOIST AND UNSTABLE AIRMASS IS PRESENT OVER THE EASTERN 2/3RDS OF THE
STATE WITH AN UPPER AIR DISTURBANCE OFF TO THE NORTHWEST OF KANSAS AT
THIS TIME.  AS THIS UPPER AIR SYSTEM MOVES INTO THE REGION LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS...THUNDERSTORMS WILL DEVELOP IN
PORTIONS OF CENTRAL KANSAS AND MOVE INTO EASTERN KANSAS LATER THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL PRIMARILY
PRODUCE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE DAY OR THIS EVENING.

REESE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:56 PM CDTSevere Thunderstorm WarningICTHarvey64 min
Jul 25, 5:27 PM CDTSevere Thunderstorm WarningICTRussell63 min
Jul 25, 5:49 PM CDTSevere Thunderstorm WarningICTButler56 min
Jul 25, 6:01 PM CDTSevere Thunderstorm WarningICTHarvey59 min
Jul 25, 6:45 PM CDTSevere Thunderstorm WarningICTButler60 min
Jul 25, 6:49 PM CDTSevere Thunderstorm WarningICTSedgwick56 min
Jul 25, 6:51 PM CDTSevere Thunderstorm WarningICTNeosho69 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.